Alert archive / Nebraska / Red Flag Warnings in 2023

Red Flag Warning 2, NWS North Platte, NE

April 6, 202318 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Apr 6, 2023, 2:29 PM CDT for 18 counties in Nebraska. It took effect at Apr 7, 2023, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2023, 2:29 PM CDT (19:29 UTC)
In effect from
Apr 7, 2023, 1:00 PM CDT
Expired
Apr 7, 2023, 8:00 PM CDT
In force
7 hr
Issued by
NWS North Platte, NE

Counties Blaine County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Frontier County, NE, Garfield County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 45 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

140 
WWUS83 KLBF 061929
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
229 PM CDT Thu Apr 6 2023

...CRITICAL FIRE WEATHER CONDITIONS LIKELY FRIDAY AFTERNOON/EARLY
EVENING...

.A very dry airmass will remain in place across southwestern into
portions of central Nebraska and points east Friday. 
Southwesterly winds will increase Friday afternoon to 15 to 25 
MPH, with gusts up to 35 MPH. The combination of wind along with 
minimum relative humidity of 15 to 20 percent, will produce 
critical fire weather conditions. 

NEZ206-209-210-219-071100-
/O.NEW.KLBF.FW.W.0002.230407T1800Z-230408T0100Z/
Sandhills/Valentine NWR/Nebraska National Forest-
Loup Rivers Basin-Frenchman Basin-Loess Plains-
229 PM CDT Thu Apr 6 2023 /129 PM MDT Thu Apr 6 2023/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 8 PM
CDT /7 PM MDT/ FRIDAY FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS 
FOR SOUTHWESTERN INTO CENTRAL NEBRASKA.

The National Weather Service in North Platte has issued a Red 
Flag Warning for low relative humidity and gusty winds, which is 
in effect from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/ Friday.

* AFFECTED AREA...Fire Weather Zone 206 Sandhills/Valentine 
  NWR/Nebraska National Forest, Fire Weather Zone 209 Loup 
  Rivers Basin, Fire Weather Zone 210 Frenchman Basin and Fire 
  Weather Zone 219 Loess Plains.

* TIMING...From 1 PM CT (Noon MT) through 8 PM CT (7 PM MT)
  Friday.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...15 to 20 percent.

* TEMPERATURES...In the lower to middle 60s.

* IMPACTS...Any fires which may develop, have a high probability
  for rapid spread and will be difficult to control. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
599 
WWUS83 KLBF 070831
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
331 AM CDT Fri Apr 7 2023

...CRITICAL FIRE WEATHER CONDITIONS LIKELY FRIDAY AFTERNOON/EARLY
EVENING...

.A very dry airmass will remain in place across southwestern into
portions of central Nebraska and points east today. Southwesterly
winds will increase this afternoon to 15 to 25 MPH, with gusts up
to 35 MPH. The combination of wind along with minimum relative 
humidity of 15 to 20 percent, will produce critical fire weather 
conditions.

NEZ206-209-210-219-072115-
/O.CON.KLBF.FW.W.0002.230407T1800Z-230408T0100Z/
Sandhills/Valentine NWR/Nebraska National Forest-
Loup Rivers Basin-Frenchman Basin-Loess Plains-
331 AM CDT Fri Apr 7 2023 /231 AM MDT Fri Apr 7 2023/

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/
THIS AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR LOW
RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 206, 
209, 210, AND 219...

* AFFECTED AREA...Fire Weather Zone 206 Sandhills/Valentine 
  NWR/Nebraska National Forest, Fire Weather Zone 209 Loup 
  Rivers Basin, Fire Weather Zone 210 Frenchman Basin and Fire 
  Weather Zone 219 Loess Plains. 

* TIMING...From 1 PM CT (Noon MT) through 8 PM CT (7 PM MT) 
  Friday.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...15 to 20 percent.

* TEMPERATURES...In the lower to middle 60s.

* IMPACTS...Any fires which may develop, have a high 
  probability for rapid spread and will be difficult to 
  control. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
324 
WWUS83 KLBF 071858
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
158 PM CDT Fri Apr 7 2023

...CRITICAL FIRE WEATHER CONDITIONS LIKELY FRIDAY AFTERNOON/EARLY
EVENING...

...CRITICAL FIRE WEATHER CONDITIONS LIKELY SATURDAY
AFTERNOON/EARLY EVENING IN PORTIONS OF CENTRAL, NORTH CENTRAL AND
THE EASTERN NEBRASKA SANDHILLS...

NEZ209-081000-
/O.NEW.KLBF.FW.W.0003.230408T1700Z-230409T0100Z/
/O.CON.KLBF.FW.W.0002.000000T0000Z-230408T0100Z/
Loup Rivers Basin-
158 PM CDT Fri Apr 7 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE 
209... 

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT 
SATURDAY FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE 
WEATHER ZONE 209...

The National Weather Service in North Platte has issued a Red
Flag Warning, which is in effect from noon to 8 PM CDT Saturday
for fire weather zone 209.

* AFFECTED AREA...Fire Weather Zone 209 Loup Rivers Basin. 

* TIMING...From 1 PM CT (Noon MT) through 8 PM CT (7 PM MT) Friday
  and from noon CT through 8 PM CT Saturday.

* WINDS...South 15 to 25 mph with gusts up to 35 mph Friday. South
  10 to 20 MPH with gusts to 30 MPH Saturday.

* RELATIVE HUMIDITY...15 to 20 percent Friday and around 20
  percent Saturday.

* TEMPERATURES...In the lower to middle 60s Friday and lower 70s
  for Saturday.

* IMPACTS...Any fires which may develop, have a high 
  probability for rapid spread and will be difficult to 
  control. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ206-210-219-080100-
/O.CON.KLBF.FW.W.0002.000000T0000Z-230408T0100Z/
Sandhills/Valentine NWR/Nebraska National Forest-Frenchman Basin-
Loess Plains-
158 PM CDT Fri Apr 7 2023 /1258 PM MDT Fri Apr 7 2023/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE 
WEATHER ZONES 206, 210, AND 219...

* AFFECTED AREA...Fire Weather Zone 206 Sandhills/Valentine 
  NWR/Nebraska National Forest, Fire Weather Zone 209 Loup 
  Rivers Basin, Fire Weather Zone 210 Frenchman Basin and Fire 
  Weather Zone 219 Loess Plains. 

* TIMING...From 1 PM CT (Noon MT) through 8 PM CT (7 PM MT) 
  Friday.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...15 to 20 percent.

* TEMPERATURES...In the lower to middle 60s.

* IMPACTS...Any fires which may develop, have a high 
  probability for rapid spread and will be difficult to 
  control. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
830 
WWUS83 KLBF 080105 AAA
RFWLBF

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service North Platte NE
805 PM CDT Fri Apr 7 2023

...CRITICAL FIRE WEATHER CONDITIONS LIKELY SATURDAY
AFTERNOON/EARLY EVENING IN PORTIONS OF CENTRAL, NORTH CENTRAL AND
THE EASTERN NEBRASKA SANDHILLS...

NEZ209-080915-
/O.EXP.KLBF.FW.W.0002.000000T0000Z-230408T0100Z/
/O.CON.KLBF.FW.W.0003.230408T1700Z-230409T0100Z/
Loup Rivers Basin-
805 PM CDT Fri Apr 7 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT
SATURDAY FOR LOW HUMIDITY AND WIND FOR THE LOUP RIVERS BASIN...

* AFFECTED AREA...Fire Weather Zone 209 Loup Rivers Basin.

* TIMING...From 1 PM CT (Noon MT) through 8 PM CT (7 PM MT) 
  Friday and from noon CT through 8 PM CT Saturday.

* WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* TEMPERATURES...In the mid 50s.

* IMPACTS...Any fires which may develop, have a high probability 
  for rapid spread and will be difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ206-210-219-080215-
/O.EXP.KLBF.FW.W.0002.000000T0000Z-230408T0100Z/
Sandhills/Valentine NWR/Nebraska National Forest-Frenchman Basin-
Loess Plains-
805 PM CDT Fri Apr 7 2023 /705 PM MDT Fri Apr 7 2023/

...RED FLAG WARNING HAS EXPIRED ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA...

Cooler temperatures this evening have lessened the risk of 
wildfires. The Red Flag Warning will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Apr 6, 12:03 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Apr 6, 12:03 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1203 PM CDT Thu Apr 6 2023

...UPDATED AVIATION FORECAST DISCUSSION..

.SYNOPSIS...
Issued at 410 AM CDT Thu Apr 6 2023

Key Messages in short term:

*Near critical fire weather concerns today

*Elevated to near-critical fire weather concerns Friday

*Gusty winds Today and Friday

Key Messages in the long term:

*Temperatures warm into early next week

*Dry conditions expected through mid-week

&&

.SHORT TERM...(Today through Friday)
Issued at 410 AM CDT Thu Apr 6 2023

The axis of the warm ridge will push into the forecast
area this afternoon, along with southwest winds. This will help to
warm temperatures into the 50s across portions of the southern
Sandhills into southwest Nebraska. Did warm temperatures up a few
degrees from the previous forecast across southwest Nebraska, there
is even a potential for temperatures to reach warmer then the
forecasts highs, however confidence is low to medium to this
occurring, so kept a more conservative approach to the high
temperatures. For areas of the northern Sandhills, did keep
temperatures blended towards the cooler output, as the fresh
snowpack will keep temperatures cooler, however we should see some
decent melting today as highs will reach the 40s to near 50
across the northern Sandhills. Depending on how much snow melt
occurs, this could create some concerns for patchy fog to develop
across the northern Sandhills. At this time confidence is low in
fog development, as southerly winds are expected to remain around
5 to 10 mph overnight and should help to keep fog from developing,
but can't rule it out.

For Friday, temperatures will warm into the 50s and 60s as the 850
ridge axis is strong and brings the warmer temperatures farther
north and east into north central Nebraska. Still kept the
northwest Sandhills cooler as continued snow pack is expected.

As for the winds today and Friday, today will see more widespread
strong winds out of the southwest, while Friday will be more
confined to southwest Nebraska. Winds will increase this afternoon
with mixing, strongest wind gust of 35 mph will be possible, mainly
across portions of north central Nebraska. However, winds will be
breezy across the entire forecast area with around 25 to 35 mph gust
possible.

The combination of gusty winds, warm temperatures and low humidity
will result in near-critical fire weather concerns for today, with
greatest impacted location across portions of the central Sandhills
into north central Nebraska. For Friday, elevated to near critical
fire weather concerns exist across portions of southwest Nebraska,
the Sandhills and into north central Nebraska. The strongest winds
on Friday will be across southwest Nebraska. For more information on
Fire Weather, please read the Fire Weather Discussion below.

.LONG TERM...(Friday night through Wednesday)
Issued at 410 AM CDT Thu Apr 6 2023

Temperatures will continue to warm into the weekend as an
upper level ridge begins to build in Friday, centering over the
central CONUS Saturday and Sunday, then a weak disturbance moves in
late Sunday, as another upper level ridge builds in from the west.
Mostly dry conditions are expected through mid-week, with an
isolated chance of rain showers Saturday night. The best chance for
precipitation arrives late Wed. night with a disturbance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1158 AM CDT Thu Apr 6 2023

West/southwest winds have increased this afternoon and will
continue through the early evening hours with peak gusts of 30kts
expected. These gusty winds will gradually decrease around sunset
with light and variable southwesterly winds resume overnight into
early Friday. Besides the wind concerns, VFR conditions will
prevail for western and north central Nebraska terminals through
the end of the TAF period.

&&

.FIRE WEATHER...
Issued at 410 AM CDT Thu Apr 6 2023

For Thursday...westerly downsloping winds will promote drying and
warming as afternoon temperatures reach the middle to upper 50s for
areas east of an Imperial to Ainsworth line. With drier air in place
characterized by dew points falling into the mid to upper teens,
afternoon humidity minimums will fall to the 15 to 25 percent range.
Forecast soundings show deep vertical mixing likely exceeding 8kft
AGL which will promote efficient momentum transfer and produce gusts
in the 25 to 35 mph range across much of western and north central
Nebraska. Though an hour or two of red flag criteria is possible
mainly for Zone 209, spotty coverage and confidence in seeing three
consecutive hours of criteria precludes any headline issuance at
this time. Expect winds to quickly diminish by Thursday evening with
loss of daytime heating. Winds will slowly back to the south by late
Thursday evening and though expected to remain light at less than 10
mph, the lack of better moisture advection will keep humidity
recovery limited to less than 70 percent for much of the area.

For Friday...expecting another above normal temperature afternoon
with highs reaching the 60s for much of the area. Southerly winds
will quickly increase, gusting up to 30 mph once again during the
afternoon. Though temperatures will be warmer than what was seen
Thursday, the stronger winds out of the south will increase low-
level moisture which will offset the warmer highs somewhat and keep
afternoon humidity minimums closer to 20 percent. Mixing heights
will also be more limited, likely closer to 5kft AGL. Will continue
to closely monitor potential for the need of headlines.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Gomez
SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Viken
FIRE WEATHER...NMJ
Hazardous weather outlook, Apr 6, 10:46 AM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1046 AM CDT Thu Apr 6 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-071600-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1046 AM CDT Thu Apr 6 2023 /946 AM MDT Thu Apr 6 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Elevated to near-critical fire weather conditions are expected to
occur this afternoon, mainly for portions of the central Sandhills
into north central Nebraska. The concern is humidity near 20 percent
and westerly winds gusting up to 35 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated to near-critical fire weather conditions are likely to
occur Friday afternoon for much of western and north central
Nebraska. The concern is humidity falling to around 15 to 25 percent
and southerly winds gusting 25 to 35 mph.

Beyond Friday, the threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Nebraska, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.